Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 32, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 2005, 2:46 PM CDT for Cedar County, Clinton County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2005, 2:46 PM CDT (19:46 UTC)
- Expired
- May 19, 2005, 3:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Cedar County, IA, Clinton County, IA
The radar
The Quad Cities radar (KDVN), 40 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 191946 SVRDVN IAC031-045-192015- /O.NEW.KDVN.SV.W.0032.050519T1946Z-050519T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 246 PM CDT THU MAY 19 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA WEST CENTRAL CLINTON COUNTY IN EAST CENTRAL IOWA * UNTIL 315 PM CDT * AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR LOWDEN...OR ABOUT 13 MILES NORTHEAST OF TIPTON...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TORONTO BY 255 PM CDT WHEATLAND BY 300 PM CDT CALAMUS BY 310 PM CDT GRAND MOUND BY 315 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4196 9106 4181 9108 4178 9066 4193 9062 $$ SHEETS
2 follow-up statements
000 WWUS53 KDVN 192003 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 301 PM CDT THU MAY 19 2005 IAC031-045-192015- /O.CON.KDVN.SV.W.0032.000000T0000Z-050519T2015Z/ CLINTON IA-CEDAR IA- 301 PM CDT THU MAY 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR NORTHEASTERN CEDAR AND WEST CENTRAL CLINTON COUNTIES... AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR LOWDEN...OR ABOUT 11 MILES NORTHEAST OF TIPTON...MOVING EAST AT 25 MPH. ANOTHER STRONG TO SEVERE STORM WAS LOCATED ABOUT 6 MILES EAST OF TORONTO. AT 302 PM CDT...DIME SIZE HAIL WAS REPORTED IN THE TOWN OF LOWDEN. SEVERE THUNDERSTORMS WILL BE NEAR... TORONTO BY 305 PM CDT WHEATLAND BY 310 PM CDT CALAMUS AND 9 MILES NORTHWEST OF GRAND MOUND BY 315 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4194 9107 4181 9108 4178 9066 4193 9062 $$ SHEETS
000 WWUS53 KDVN 192015 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 314 PM CDT THU MAY 19 2005 IAC031-045-192024- /O.EXP.KDVN.SV.W.0032.000000T0000Z-050519T2015Z/ CLINTON IA-CEDAR IA- 314 PM CDT THU MAY 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CEDAR AND WEST CENTRAL CLINTON COUNTIES EXPIRES AT 315 PM CDT... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THIS STORM MAY STILL BE CAPABLE OF PRODUCING QUARTER TO HALF INCH DIAMETER HAIL AS IT MOVES ACROSS NORTHERN CLINTON COUNTY THROUGH 330 PM. LAT...LON 4194 9107 4181 9108 4178 9066 4193 9062 $$ SHEETS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:45 AM CDT, 10 hours 1 minute earlier.
Area forecast discussion, May 19, 4:45 AM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION...RETRANSMITTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT THU MAY 19 2005 .SYNOPSIS... WATER VAPOR IMAGERY SHOWS VIGOROUS CLOSED CIRCULATION SPINNING TO THE NORTHWEST OF KMSP MN. SHOWERS AND THUNDERSTORMS CONFINED TO THE FAR EASTERN PORTIONS OF CWA IN CONJUNCTION WITH STRONG UPPER DIVERGENCE AND DRY SLOT. SFC ANALYSIS SHOWS LOW IN CENTRAL MN WITH OCCLUDED FRONT EXTENDING SOUTHEAST TO SECONDARY LOW NEAR KVTI IA. WARM FRONT EXTENDS FROM SECONDARY LOW INTO CENTRAL IL WHILE SFC TROUGH EXTENDS TO THE SOUTHWEST THROUGH CENTRAL IA. CLEARING MARCHING EASTWARD TO THE MISSISSIPPI RIVER. COMBINATION OF LIGHT WINDS...CLEARING SKIES AND ABUNDANT LLVL MOISTURE WITH AID FROM RECENT RAIN...HAS LED TO WIDESPREAD FOG WITH AREAS OF DENSE FOG REDUCING VSBYS TO JUST A FEW HUNDRED FEET. ..MM.. && .SHORT TERM...(TODAY AND TONIGHT)... SOMEWHAT COMPLICATED SCENARIO TODAY WITH POTENTIAL FOR SEVERE WX. UPPER LOW IN CENTRAL MN IS PROGGED TO DIVE E/SE INTO THE OHIO VALLEY BY 12Z FRI. MOST INTENSE CONVECTION TODAY LIKELY WILL BE FOCUSED JUST TO OUR EAST/SOUTH FROM EASTERN/CENTRAL IL INTO IN/OH IN PROXIMITY TO TRIPLE POINT WHERE ENVIRONMENT FAVORABLE FOR SUPERCELLS WITH LARGE HAIL/TORNADOES. STILL THOUGH WE ARE NOT OUT OF THE WOODS. INGREDIENTS COMING TOGETHER IN PORTIONS OF EASTERN IA AND NORTHWEST/WEST CENTRAL IL. CLEARING SKIES WILL MEAN AMPLE SUNSHINE TO DESTABILIZE THE ATMOSPHERE...ONCE FOG/STRATUS BURNS OFF. MODELS SHOW LITTLE/NO CAPPING INVERSION...AND SUFFICIENT LLVL MOISTURE THANKS IN PART TO RAINS OVERNIGHT...SHOULD SEE DEWPTS IN THE U50S TO L60S IN THE SOUTH AND EAST. MODIFIED SOUNDINGS FOR T/TD OF 83/60 YIELDS CAPES IN EXCESS OF 1700 J/KG. TRIGGER WILL COME IN THE FORM OF CLOSED LOW AND ALSO SECONDARY SFC LOW WHICH IS SHOWN MOVING E/SE ALONG OCCLUSION INTO NORTHEAST IA AND NORTH CENTRAL IL THIS AFTN. ALSO...CONVERGENCE ALONG SFC TROUGH WILL PROVIDE THE FOCUS. IT APPEARS MID CLOUDS WILL LIMIT INSTABILITY IN THE NORTH...SO KEPT CHC OF AFTN SHOWERS AND ISOLD STORMS THERE...BUT HAVE CHC OF SHOWERS/STORMS ELSEWHERE. DEEP LAYER SHEAR BECOMES MORE UNIDIRECTIONAL WITH TIME...SO MAIN SEVERE THREAT WOULD APPEAR TO BE LARGE HAIL. SECONDARY THREATS WITH INCLUDE DAMAGING WINDS AND POSSIBLY EVEN A FEW TORNADOES IF WE CAN GET ANY LLVL BACKING OF WINDS ESP AHEAD OF SFC LOW AND TROUGH. AS FOR MAXES...SIDED AT OR JUST ABOVE WARM END IN THE SOUTHERN 1/2 TO 2/3RDS...AND NEAR GUIDANCE BLEND IN THE NORTH WHERE MID CLOUDS WILL HAVE SOME IMPACT. WILL HAVE TO WATCH CENTRAL AND ESPECIALLY SOUTH AS 06Z RUC SHOWS LLVL FLOW INCREASING AND SOUTHWESTERLY. IF THIS WERE TO OCCUR THEN DEEPER MIXING AND PROGGED THICKNESS WOULD SUPPORT TEMPS IN THE RANGE OF 84-86 DEGS. PCPN TO GRADUALLY DIMINISH AFTER DARK WITH LOSS OF HEATING. THEN CONCERNS FOCUS ON LOW CLOUDS...MIN TEMPS AND POTENTIAL FOR FOG AS LAKE ENHANCED FRONT SAGS THROUGH THE AREA. ALSO...WINDS COULD BE A BIT STRONGER THAN CURRENT FCST. MODELS TYPICALLY UNDERDONE ON EXTENT OF COOLING...SO WENT FEW DEGS BELOW IN THE NORTHERN 1/3 TO 1/2. LEFT OUT FOG FOR NOW AND LET DAY CREW TAKE ANOTHER LOOK TO SEE IF WORTHY OF FORECAST MENTION. WILL HAVE MVFR FOG AT ALL TAF SITES EXPECT POSSIBLY KBRL. ..MM.. && .LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY) WX TO INITIALLY BE QUIET WITH NEXT SYSTEM TO AFFECT THE AREA SATURDAY NIGHT AND SUNDAY. AFTER THAT QUIET WX EXPECTED WITH TEMPS NEAR NORMAL. STILL SOME UNCERTAINTY REGARDING A SYSTEM AROUND THE MIDDLE OF NEXT WEEK. CURRENT FCST OF PRECIP TUESDAY NIGHT/WEDNESDAY LOOKS OK ATTM. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MM/08
Hazardous weather outlook, May 19, 12:30 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1230 PM CDT THU MAY 19 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1230 PM CDT THU MAY 19 2005 ...SOME SEVERE WEATHER TO DEVELOP AND OCCUR BETWEEN 2 AND 8 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT. A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE HIGHWAY 30 CORRIDOR...ROUGHLY ALONG A MT CARROLL TO CEDAR RAPIDS LINE BY MID AFTERNOON. THE LINE WILL MOVE SOUTHEAST ACROSS THE AREA BY MID EVENING. BETWEEN 2 AND 8 PM IT APPEARS SOME OF THE STRONGEST STORMS WILL REACH SEVERE LEVELS. THE GREATEST THREAT OF SEVERE WEATHER SHOULD OCCUR SOUTH AND EAST OF A STERLING TO TIPTON TO WASHINGTON TO KEOKUK LINE BETWEEN 2 AND 8 PM. THE GREATEST THREAT WITH THESE STORMS SHOULD BE LARGE HAIL UP TO SIZE OF QUARTERS. MODERATE DIRECTIONAL WINDS SHEAR IN THE LOW LEVELS MAY ALLOW FOR ISOLATED TORNADOES AND ALSO DAMAGING WINDS. CURRENT CALCULATIONS SUGGEST WITH SURFACE TEMPERATURES AND DEWPOINTS OF 82F AND 57F... STRAIGHT LINE WINDS OF OVER 60 MPH MAY BE POSSIBLE AND ISOLATED TORNADOES OF UP TO MID LEVEL F1 INTENSITY...OR WINDS OF 73 TO 112 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON BY 2 PM TIL AROUND 8 PM IN THE GREATEST THREAT REGION. PLEASE RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE NOAA NWS OFFICE IN THE QUAD CITIES. NICHOLS
In the hours before
Special weather statement, May 19, 1:28 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 128 PM CDT THU MAY 19 2005 IAZ051>054-063>068-076>078-087>089-098>099- ILZ001>002-007-009-015>017-024>026-034>035- MOZ009>010-200200- BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA- IOWA IA-JACKSON IA-JEFFERSON IA-JOHNSON IA-JONES IA- KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA- SCOTT IA-VAN BUREN IA-WASHINGTON IA-BUREAU IL- CARROLL IL-HANCOCK IL-HENDERSON IL-HENRY IL- JO DAVIESS IL-MCDONOUGH IL-MERCER IL-ROCK ISLAND IL- STEPHENSON IL-WARREN IL-WHITESIDE IL-CLARK MO- SCOTLAND MO- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 13 COUNTIES IN NORTH CENTRAL ILLINOIS BUREAU PUTNAM IN NORTHWEST ILLINOIS CARROLL HENRY JO DAVIESS MERCER ROCK ISLAND STEPHENSON WHITESIDE IN WEST CENTRAL ILLINOIS HANCOCK HENDERSON MCDONOUGH WARREN IN IOWA THIS WATCH INCLUDES 18 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR CLINTON IOWA JACKSON JOHNSON JONES LINN MUSCATINE SCOTT IN SOUTHEAST IOWA DES MOINES HENRY JEFFERSON KEOKUK LEE LOUISA VAN BUREN WASHINGTON IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST MISSOURI CLARK SCOTLAND THIS INCLUDES THE CITIES OF...STERLING...ROCK FALLS...OQUAWKA... MAQUOKETA...KEWANEE...MARENGO...MUSCATINE...FORT MADISON... KAHOKA...BURLINGTON...GALENA...WAPELLO...VINTON...CEDAR RAPIDS... KEOSAUQUA...MACOMB...HENNEPIN...CARTHAGE...MONMOUTH... MOUNT PLEASANT...MEMPHIS...WASHINGTON...CLINTON...FAIRFIELD... IOWA CITY...ANAMOSA...SIGOURNEY...BETTENDORF...DAVENPORT... FREEPORT...PRINCETON...MOUNT CARROLL...ALEDO...MOLINE... ROCK ISLAND AND TIPTON. NICHOLS
Local storm report, May 19, 2:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL OLIN 42.00N 91.14W
05/19/2005 0.50 INCH JONES IA TRAINED SPOTTER
1/4 TO 1/2 INCH HAIL REPORTED
&&
SCOTTDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:12 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.